I’ve spent this year going to the University of Washington Medical’s Karalis Johnson Retina Center on a monthly basis in an attempt to get my uveitis under control. Last winter, in addition to prednisone, I started taking Cellcept, first 1000mg twice a day, then 1500mg twice a day.
Cellcept (mycophenolate) is an anti metabolite, which slows down the immune system, and is most often used as an anti-rejection medication after organ transplants. (Read about uveitis treatments here). It gave me an upset stomach at first, but a month in, I no longer experienced that side effect. The worst part about Cellcept for me is just the timing of taking it. You can’t eat an hour before or two hours after taking it, which means I have to get up and take it awhile before breakfast and I have to schedule my Saturday night snacking around it. This I can handle.
Yet Cellcept, in addition to 20 mg of prednisone was still not controlling my inflammation. So, we introduced Humira, which is a self-administered injection to the thigh or stomach every other week. Humira is a “biologic” that blocks a protein called TNF-alpha, which is believed to be produced in excess in those with non-infectious uveitis.
I can’t say I’ve noticed any side effects specifically from the Humira. In my experience, the company goes almost overboard with assistance. The only thing I don’t like is that it is mailed in a large styrofoam box every month (with ice packs to keep it cold), which I feel guilty about throwing away. I even tried to give the boxes away online… Surprisingly no one wants medication boxes during a pandemic… go figure.
Cellcept and Humira are both known to take a few months to reach full efficacy, so I received two Ozurdex injections in the spring.
In terms of overall side effects, I have noticed I am bruising super easily, am more dried out than before and my hair is thinning a bit. These are potential side effects of pretty much all immunosuppressants so it’s hard to isolate what’s causing what, or if it’s just the fact that I’m on three different medications. I’m down to 7.5 mg of prednisone at this point, so I’m sleeping much better.
Thus, the good news is, my inflammation seems to be under control. However, in July my optical coherence topography (OCT; see Tools, Tests, and Terminology) showed a bit of fluid in the retina, and there was a new hemorrhage that showed up on my fundus photos. So, I received an Avastin injection.
In August, my doctor had a few diagnostics run. A Fluorescein Angiogram (FA) and Indocyanine Green Angiogram (ICGA), along with another OCT, pointed to choroidal neovascularization membrane (CNVM) or choroidal neovascularization (CNV). This is another side effect of uveitis; it’s listed in the “Terminology” section of my website. [Side note: this experience is making me think that maybe I need to take the “terms” on that page which are actually complications of uveitis and make a separate page that goes further into detail about each. So, stay tuned for that if you’re interested.]
For now, neovascularization means ‘new blood vessels’. When damaged by disease, the retina may produce too much vascular endothelial growth factor (VEGF) which leads to the production of new blood vessels. The blood vessels grow from the choroid into the retina. However, unlike normal vessels, these vessels are leaky and allow fluid from blood or blood cells to enter the retina because the tissue is damaged. (Choroidal neovascular membrane, 2017)
“This fluid can immediately distort the vision because it forms a blister in the retina, which is normally flat. Over the course of days to months, this fluid can damage the retina, killing the light-sensing cells, called photoreceptors” (What is Choroidal Neovascularization?, 2020).
According to one article, CNV is commonly associated with Multifocal Choroiditis, which is what I have, and is found in 32-46% of patients (Neri, Piergiorgi, et al., 2009). Just when I feel like I’ve about filled up my punch card of uveitis complications, I discover I have another!
As with many other complications and side effects of uveitis, and uveitis itself, CNV is treated with medication to tell the body to chill out. In this case, Avastin works because it blocks VEGF. It’s an intravitreal injection that is typically done in conjunction with systemic immunosuppressants. (Read: Is Avastin beneficial for choroidal neovascularization?, 2008; and Inflammatory Choroidal Neovascular Membranes in Patients With Noninfectious Uveitis: The Place of Intravitreal Anti-VEGF Therapy, 2020)
In September, the swelling looked like it was dying down after the first Avastin injection, so I made the choice not to receive another injection. At my October appointment, however, the fluid and hemorrhage were not gone, so I received the first of my series of three, to be done 4-6 weeks apart.
Speaking of injections, a common side effect of injections or surgical procedures involving the eye is Ptosis, or drooping of the upper eyelid. I had this pretty noticeably after my Retisert implant surgery, so much so that I considered surgery to fix it! Luckily my lid “bounced back.” Lately, since I’ve been seeing myself on all these Zoom and Teams virtual meetings, I feel that my right eyelid is getting there again (my husband says I notice it more than others… which may be the case, but it still bugs me!). I recently read that there is a new drop out to fix this issue. Upneeq was approved by the FDA this year to treat acquired Ptosis (First Prescription Fix for Droopy Eyelid, 2020). I am anxious to try these drops but am choosing to wait until my CNV is resolved before adding in another variable. In the meantime, I’ll continue to just use my eyelash curler in an attempt to keep my right eye looking peppy…
Lastly, because I’ve been on varying dosages of prednisone for quite a while, I had a Dual-energy X-ray Absorptiometry (DEXA) Scan done in 2018. A DEXA scan measures bone mineral density and bone loss, which is a side effect of long term systemic cortical steroid use. At that time, my results showed minor osteopenia in my lumbar spine and left hip. (Read Prednisone: The Good, the Bad & the Ugly Part I and Part II.)
Osteopenia is the precursor to osteoporosis, which is when bones are weak and brittle due to too much bone loss. Since that time, although I have continued to be on steroids, more so this last year than the previous, I have increased my weight-bearing exercise and been very diligent about taking calcium supplements daily.
I had a follow-up DEXA Scan in October and both areas of osteopenia are now in the “normal/ expected range for age.” My bone mineral density increased 3% in the lumbar spine and 1.5% in the left hip. Diet and exercise do work!
So, that’s what’s been going on with my uveitis as of late. Here’s to hoping the new year will bring fewer visits to the Retina Center!
8 thoughts on “The latest on my uveitis”
Thank you Wendy, for your openness and honesty. I read everything you write to stay ahead of my Panuveitis. It’s been 18months now and I must say, I have only been on steroids. Lots of consultants think I should be on immunosuppressants but my ophthalmologist doesn’t. I think this is the biggest challenge, deciding which doctor to listen to. I wish you all the best and thank you for this Very informative website. I’m in good company, hugs.
Thanks for the kind words! A lot of factors go into determining the best medication(s) including: symptoms, risk factors, other conditions, stage in life, medical insurance coverage, tolerance to side effects, duration of time expected to be on medication, dosage necessary to control your symptoms, etc. Prednisone is often the first line of defense; it’s fast acting and effective. However in my experience it has the most side effects and is hardest on the body and mind when on moderate to high doses for long periods of time. Keep in mind prednisone IS suppressing your immune system; something not to be taken lightly during a pandemic! Maybe ask your ophthalmologist to go through his/her decision making process for keeping you on prednisone exclusively versus antimetabolites or biologics? (see treatment page). Many , like myself, find themselves on a combination, at least for awhile. Best wishes and thanks for reading!
Thank you Wendy. I will have this talk with my ophthalmologist in my next visit.
I am iinterested in the droopy eye issue. I have one only after using Durezol drops anyway thats what I contributed the droopy eye since I first noticed it I have had two implant of medications that are not really showing improvement but I sure hate the droopy eye will watch for further info on treatment other than surgury.
Maybe ask your doctor about giving Upneeq a chance!?
Thank you so much for this information! I’m just starting my panuveitis journey (it might be connected to Covid). So far, I’m down to 40 mg of prednisone and am trying to control the symptoms with a strict diet, regular sleep and exercise, etc. I’m in the hands of a uveitis specialist here in Chicago and am just hoping that it doesn’t turn into a chronic issue. So far, no underlying autoimmune issues or infectious causes have been identified—but that sounds fairly typical. I’ll keep reading your updates!
LikeLiked by 1 person
Hi Krista, thanks for reading. What kind of diet are you on? Anti-inflammatory ? I have some information on diet and lifestyle here: https://livingwithuveitis.com/healthy-vision/
I wish you all the best!